Montana, 2016

Strong Wind in Montana, June 24, 2016

June 24, 2016 · NWS MSO · 2 events in 2 counties and zones

A cold front brought 40 to 50 mph wind gusts to the southern Bitterroot Valley, where falling branches led to short-lived power outages. Power companies were able to restore power to most customers within a couple hours, and to all customers by the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A cold front brought 40 to 50 mph wind gusts to the southern Bitterroot Valley, where falling branches led to short-lived power outages. Power companies were able to restore power to most customers within a couple hours, and to all customers by the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 24, 2:31 AM MST, 7 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 2:31 AM MST, 7 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 AM MDT Fri Jun 24 2016

...MUCH COOLER WITH HIGH CHANCES FOR PRECIPITATION TODAY...

.DISCUSSION...Showers are developing in eastern WA/OR and western
Idaho early this morning along the cold front. Lightning strikes
have been observed out of some of these showers. Showers and
isolated thunderstorms continue to be forecast to expand into the
rest of central Idaho and northwest Montana early this morning
followed by western Montana during mid morning. Gusty westerly
winds and cooler air will move in behind the cold front today,
which means that most locations had their high temperature
overnight and can expect steady or even falling temperatures
through the majority of the day. Snow levels are still expected
to lower through today, so accumulations above 6000-7000 feet
should be planned for from this afternoon through Saturday
morning. Precipitation will decrease from west to east this
evening with locations along the Continental Divide, and
especially in and near Glacier National Park, to have rain and
high elevation snow into Saturday morning.

Weak high pressure is going to build into Idaho and western
Montana on Saturday, so any lingering precipitation will
decrease, temperatures will begin a warming trend, and afternoon
winds will return.

Next week the weather will be dominated by a ridge, but frequent
disturbances originating out of the Gulf of Alaska will keep the
forecast interesting. The influence of the ridge will keep it
warmer than average and dry. But every couple of days a shortwave
from the Pacific will cause thunderstorms. As we are moving
towards a drier time of year, expect thunderstorms to have higher
cloud bases, more lightning, and a high potential for strong
winds.

&&

.AVIATION...North central Idaho and western Montana will have a
low pressure system dominate the weather pattern today through
Saturday morning. Current radar loops show showers developing
along the cold front which are just beginning to reach western
Idaho and northwest Montana. A few lightning strikes have also
been observed and isolated lightning strikes are likely to occur
throughout today. The main cold front and resultant showers are
forecast reach the ID/MT border near Lolo Pass around 24/1500z and
the Continental Divide near 24/1800z. Snow levels will lower to as
low as 6000 feet with and behind the cold front and high elevation
accumulations are likely near the divide and especially in Glacier
National Park. Gusty westerly winds are also likely with and
behind the cold front with gusts 30-40 kts to be common today and
into this evening. Precipitation will be more persistent and
linger in northwest Montana through tonight while the rest of
north central Idaho and western Montana will have a drying trend.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 24, 7:10 AM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
810 AM MDT FRI JUN 24 2016

IDZ006-MTZ003>006-043-241445-
SOUTHERN CLEARWATER MOUNTAINS ID-POTOMAC/SEELEY LAKE REGION MT-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT-
810 AM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN
RAVALLI...NORTHWESTERN GRANITE...SOUTHEASTERN MISSOULA...SOUTHEASTERN
SANDERS AND SOUTH CENTRAL LAKE COUNTIES UNTIL 845 AM MDT...

AT 808 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FRENCHTOWN TO 34 MILES WEST OF DARBY. MOVEMENT
WAS NORTHEAST AT 30 MPH. FREQUENT LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...HAMILTON...LOLO...STEVENSVILLE...DARBY...EVARO...
FLORENCE...VICTOR...EAST MISSOULA...ARLEE...PINESDALE...
BELL CROSSING...CORVALLIS...CHARLOS HEIGHTS AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4707 11334 4678 11353 4664 11386 4597 11383
      4605 11443 4716 11422
TIME...MOT...LOC 1408Z 225DEG 26KT 4704 11420 4611 11488
Special weather statement, Jun 24, 7:46 AM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
846 AM MDT FRI JUN 24 2016

MTZ003>006-043-241530-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-
846 AM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI...WEST
CENTRAL GRANITE...SOUTHEASTERN MISSOULA AND SOUTHERN LAKE COUNTIES
UNTIL 930 AM MDT...

AT 844 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF ARLEE TO 12 MILES WEST OF
VICTOR. MOVEMENT WAS NORTHEAST AT 35 MPH. GUSTY WINDS AND FREQUENT
LIGHTNING CAN BE EXPECTED ACROSS THE NORTHERN BITTERROOT AND
MISSOULA VALLEYS THROUGH 930 AM MDT.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...HAMILTON...LOLO...STEVENSVILLE...EVARO...WYE...BONNER-WEST
RIVERSIDE...WOODSIDE...FLORENCE...VICTOR...EAST MISSOULA...ARLEE...
PINESDALE...BELL CROSSING...CORVALLIS...TWIN CREEKS...CLINTON...TURAH
AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4726 11351 4656 11378 4621 11388 4618 11439
      4728 11407
TIME...MOT...LOC 1444Z 224DEG 29KT 4724 11400 4637 11440

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bitterroot / Sapphire Mountains

When
June 24, 10:00 AM MST to 2:00 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$3,000
Reported by
RAWS
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

The Deer Mountain RAWS reported a max wind gust of 50 mph between 12:06pm MST and 1:06 MST. Other locations above the valley floor gusted in the 40 to 50 mph range, including the Little Rock Creek RAWS with 45 mph gusts.

Strong Wind, Missoula / Bitterroot Valleys

When
June 24, 10:00 AM MST to 2:00 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

A utility company reported via social media that a power outage affected a maximum of 2700 customers. Within 3 hours, all but 206 customers had power returned. These 206 customers regained power by the evening. Local media reported on the power outage shortly after the initial utility company report came out.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644631, 644635.